Alert archive / Iowa / Flash Flood Warnings in 2018

Flash Flood Warning 7, NWS Quad Cities, IA

June 9, 2018Delaware County, Iowa

NWS Quad Cities, IA issued this flash flood warning at Jun 9, 2018, 10:36 PM CDT for Delaware County, Iowa. It was in force for 6 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 9, 2018, 10:36 PM CDT (03:36 UTC)
Expired
Jun 10, 2018, 4:30 AM CDT
In force
6 hr
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Flood severity
None

County Delaware County, IA

The radar

The Quad Cities radar (KDVN), 123 km from the middle of the area, began a volume at 03:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 9, 11:09 PM CDTFLASH FLOOD1 N Manchester, IAESTIMATED THAT WATER WAS ABOUT A FOOT DEEP ON THE ROAD WITH THE WATER OVER THE CURB AND INTO THE GRASS.
Jun 9, 11:09 PM CDTHEAVY RAIN 3.51 N Manchester, IA1 HOUR RAINFALL.
Jun 10, 12:19 AM CDTHEAVY RAIN 6Masonville, IAPUBLIC ESTIMATED OF 6 INCHES OF RAIN IN TWO HOURS. RELAYED BY LOCAL BROADCAST MEDIA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 33 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 3.6 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2018-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1247 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2018-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1247 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
1107 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
142 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted.

730 
WGUS53 KDVN 100336
FFWDVN
IAC055-100930-
/O.NEW.KDVN.FF.W.0007.180610T0336Z-180610T0930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Quad Cities IA/IL
1036 PM CDT SAT JUN 9 2018

The National Weather Service in the Quad Cities has issued a

* Flash Flood Warning for...
  Western Delaware County in northeastern Iowa...

* Until 430 AM CDT.

* At 1033 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Over two inches of rain have 
  already fallen. Flash flooding is expected to begin shortly.

Additional rainfall amounts of 1 to 2 inches is expected over the 
next hour in the warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 4264 9126 4233 9141 4234 9160 4247 9160
      4264 9161

$$

Sheets
2 follow-up statements
280 
WGUS73 KDVN 100427
FFSDVN

Flash Flood Statement
National Weather Service Quad Cities IA/IL
1127 PM CDT SAT JUN 9 2018

IAC055-100930-
/O.CON.KDVN.FF.W.0007.000000T0000Z-180610T0930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Delaware IA-
1127 PM CDT SAT JUN 9 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 AM CDT FOR
WESTERN DELAWARE COUNTY...

At 1109 PM CDT, a trained weather spotter reported flash flooding in 
the city of Manchester and rainfall of 3.5 inches in the past hour. 
Also a trained spotter reported washed out roads in rural areas of 
far northern Delaware County. 

Thunderstorms with heavy rain were moving out of the warned area and 
additional rainfall amounts are expected to be less than one quarter 
of an inch through midnight. However, flooding from the very heavy 
rainfall may continue into early Sunday morning. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 4264 9126 4233 9141 4234 9160 4247 9160
      4264 9161

$$

Sheets
644 
WGUS73 KDVN 100925
FFSDVN

Flash Flood Statement
National Weather Service Quad Cities IA/IL
425 AM CDT SUN JUN 10 2018

IAC055-100932-
/O.EXP.KDVN.FF.W.0007.000000T0000Z-180610T0930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Delaware IA-
425 AM CDT SUN JUN 10 2018

...THE FLASH FLOOD WARNING FOR WESTERN DELAWARE COUNTY WILL EXPIRE AT
430 AM CDT...

The heavy rain has ended and flood waters are receding. Flooding is 
no longer expected to pose a threat. Please continue to heed any 
remaining road closures.

LAT...LON 4264 9126 4233 9141 4234 9160 4247 9160
      4264 9161

$$

Sheets

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at Jun 9, 9:18 PM CDT, 1 hour 18 minutes earlier.

Area forecast discussion, Jun 9, 9:18 PM CDT, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
918 PM CDT Sat Jun 9 2018

...HYDROLOGY UPDATE...

.SYNOPSIS...
Issued at 330 PM CDT Sat Jun 9 2018

Convectively enhanced short wave was noted in the water vapor loop
rolling east-southeast acrs south central MN, while a wavy quasi-
stationary front was draped acrs IA from NW-to-SE. Satellite imagery
and various observations suggest convective debris from this
morning's activity thinning, but conditions haven't quite recovered
to what the models suggested they would. But mixed layer CAPEs
recovered currently to 1500 to 2000 J/KG, and may get a bit higher
through early evening. Higher CAPES noted back acrs central IA which
may be a propagation target as well later tonight, maybe even more
than our area.

&&

.SHORT TERM...(This Evening through Sunday)
ISSUED AT 330 PM CDT Sat Jun 9 2018

Tonight...as the above mentioned MN wave digs toward southeastern WI
and northeastern IL through Sunday morning, both LLVL shear and bulk
shear profiles(40-50+ KTS) are fcst to increase on this features
southern flank acrs the local area as the evening and night
progress. With the the main undulating boundary, as well as outflow
debris boundaries laid out acrs the CWA for shear convergence, 1500
to 2500+ CAPEs lingering into the night along with the increasing
shear support increasing storms from the north as the evening
progresses, with all modes of severe possible. A chance for low
coverage/isolated discrete supercells acrs the northern third of the
CWA or along the boundary similar to a warm air advection wing of
storms. Hail and tornadoes would be a threat with these, but expect
more coverage from the IA/MN border storms bleeding down feeding on
elevated southerly 40+ KT LLJ, and trending into bow segments or
sharped edged clusters. Forcing timing as well as THTA-E feed
parameters suggest coverage increasing north of I80 after 02z-03z or
so, and the north to northeast half or a bit more of the CWA seeing
waves of storms well into the overnight. Thus with the bow segments
and possible cold pool mechanics, see the transition to mainly
damaging winds later tonight into early Sunday morning.  Meso-
vortex tornadoes possible, but not sure the 30+ KT 0-3km shear
vectors will align perpendicular enough with southward advancing
strom segments.

PWAT's of 1.7 to near 2 inches possible tonight combined with the
shear support intense rainfall rates of 1.5 to 2 inches an hour.
While the storms are expected to be more progressive, there is the
possibility of areas getting hit more than once, as well as additional
storm formation from LLJ impingement on lingering outflow/cold pool
boundaries for localized training(repeated storms moving over the
same areas)of storms. With many areas in the north half of the CWA
already water logged and sensitive to run-off after 2 to 5+ inches
of rain over the past two days, have issued a flash flood watch
generally along and north of I80. Heavy rainfall possible to the
south of I80 as well, but more of those areas able to take some
heavy rain.

Sunday...Marginal risk continues acrs the entire CWA, but like
previous days much will depend on morning lingering storms and
convective debris hampering renewed afternoon and evening
development. Forcing on the southwest flank of the passing wave acrs
southern LK Michigan suggests a better chance for renewed storms
clusters of MCS development may be just off to the east and
southeast of the DVN CWA Sunday afternoon and evening. But the
southern CWA may still be at risk for sctrd storms by Sunday evening
with lingering frontal boundary convergence in those areas if
atmospheric recovery is adequate. High temps a challenge with bust
potential in many areas, with a large gradient possible from
northwest-to-southwest.

.LONG TERM...(Sunday Night through next Saturday)
ISSUED AT 330 PM CDT Sat Jun 9 2018

In brief, the next main forced precip event, which could produce
strong to severe storms, looks to be with an upper trof pushing
east acrs the northern plains into the western GRT LKS late Monday
and Monday night. Very warm and humid conditions possible on
Monday before the storms arrive. Then for the rest of the week,
plenty of dry hours as the southwestern plains thermal ridge tries
to re-invigorate and build back toward the Midwest. But this
battle zone may foster some storm clusters at times that may clip
our area, especially in the evening and overnight with nocturnal
WAA processes. Temps to remain near to above normal even if the
brunt of the heat dome stays off to our southwest.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday Evening)
ISSUED AT 637 PM CDT Sat Jun 9 2018

Isolated TSRA are expected to grow upscale into an organized
thunderstorm complex 03z-12z/10. VFR conditions are expected to
deteriorate to MVFR with IFR/LIFR conditions possible in the
stronger storms. After 12z/10 MVFR/VFR conditions are expected to
continue with rain and TSRA coverage slowly dissipating.

&&

.HYDROLOGY...
Issued at 914 PM CDT Sat Jun 9 2018

Flood watches have been issued for the length of the Wapsipinicon
and Cedar rivers in eastern Iowa. Heavy rainfall is again expected
tonight but exactly where and how much are not known. There is a
considerable amount of water that is forecast by the river models
to come down both river basins over the next 5 to 10 days.

The lower Iowa river from Columbus Junction to the mouth is also
expected to see significant rises as well. Flood watches may
eventually be needed for the Iowa river from Columbus Junction to
the mouth.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Flash Flood Watch until 7 AM CDT Sunday for Benton-Buchanan-
     Cedar-Clinton-Delaware-Dubuque-Jackson-Jones-Linn-Muscatine-
     Scott.

IL...Flash Flood Watch until 7 AM CDT Sunday for Bureau-Carroll-Henry
     IL-Jo Daviess-Putnam-Rock Island-Stephenson-Whiteside.

MO...NONE.
&&

SYNOPSIS...12
SHORT TERM...12
LONG TERM...12
AVIATION...08
HYDROLOGY...08
Hazardous weather outlook, Jun 9, 3:08 PM CDT, 7 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
308 PM CDT Sat Jun 9 2018

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-102015-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
308 PM CDT Sat Jun 9 2018

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...THIS AFTERNOON AND TONIGHT

The Storm Prediction Center has an enhanced risk for severe
storms across much of the Outlook Area, generally along an axis
from northwest of Cedar Rapids, through the Quad Cities, and
Galesburg Illinois for this evening and overnight. A slight risk
remains in affect for most of the rest of the Outlook Area.

After an afternoon lull in the storm activity, more thunderstorms
are then expected to either develop over, or move in from the
northwest this evening and into the overnight. Some of the storms
may be severe with damaging winds and large hail the main threats.
But isolated tornadoes will also be possible with a strong storm
moving along a frontal boundary. More torrential rain and frequent
lightning will also accompany these storms, which could lead to
flash flooding across areas already hit by recent heavy rainfall.
A Flash Flood Watch is in effect tonight for areas northeast of a
line from Vinton, Iowa, to the Quad Cities and Geneseo, Illinois.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

The Storm Prediction Center has a marginal risk for severe storms
across the outlook area for Sunday and Monday.

Additional rounds of thunderstorms can be expected Sunday and
Monday, as a cold front gradually pushes towards the area. Some of
these storms may be severe with large hail and damaging winds the
main threat. The cold front will push across the area by Monday night.

Hot conditions are expected Monday afternoon especially south of
Interstate 80. Heat indices should soar well into the 90s to near 100.

Thursday and Friday: More chances for thunderstorms can be
expected. However, it is too early to determine the severe risk
for late next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely this evening and into the overnight.

12/RP Kinney

In the hours before

Local storm report, Jun 9, 10:00 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1000 PM CDT SAT JUN 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     TSTM WND GST     2 SW MASONVILLE         42.46N 91.62W
06/09/2018  E65 MPH          BUCHANAN           IA   TRAINED SPOTTER

&&

DC
Local storm report, Jun 9, 10:13 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1013 PM CDT SAT JUN 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1003 PM     HAIL             2 W CEDAR RAPIDS        41.98N 91.71W
06/09/2018  E0.25 INCH       LINN               IA   TRAINED SPOTTER

            VIA FACEBOOK.

&&
Local storm report, Jun 9, 10:16 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1016 PM CDT SAT JUN 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 PM     HAIL             CENTER POINT            42.18N 91.78W
06/09/2018  E0.25 INCH       LINN               IA   TRAINED SPOTTER

&&
Local storm report, Jun 9, 10:17 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1017 PM CDT SAT JUN 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1016 PM     HEAVY RAIN       4 W CEDAR RAPIDS        41.98N 91.75W
06/09/2018  M1.25 INCH       LINN               IA   BROADCAST MEDIA

            STILL RAINING. THE DURATION OF THE HEAVY
            RAIN EVENT WAS 30 MINUTES.

&&
Local storm report, Jun 9, 10:18 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1018 PM CDT SAT JUN 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 PM     HAIL             MANCHESTER              42.48N 91.45W
06/09/2018  M0.25 INCH       DELAWARE           IA   EMERGENCY MNGR

&&
Local storm report, Jun 9, 10:24 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1024 PM CDT SAT JUN 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1017 PM     TSTM WND GST     CEDAR RAPIDS AIRPORT    41.88N 91.71W
06/09/2018  M46 MPH          LINN               IA   ASOS

&&

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 7:51 PM CDTSevere Thunderstorm WarningDVNBuchanan54 min
Jun 9, 8:05 PM CDTTornado WarningDVNBenton40 min
Jun 9, 8:25 PM CDTTornado WarningDVNBenton65 min
Jun 9, 8:27 PM CDTRiver Flood WatchDVNBuchanan, Linn15 hr
Jun 9, 8:27 PM CDTRiver Flood WatchDVNCedar, Jones, Linn13 hr
Jun 9, 8:27 PM CDTRiver Flood WatchDVNClinton, Scott61 hr
Jun 9, 8:44 PM CDTSevere Thunderstorm WarningDVNBuchanan, Delaware61 min
Jun 9, 8:50 PM CDTTornado WarningDVNBuchanan40 min
Jun 9, 8:52 PM CDTRiver Flood WatchDVNBenton, Linn6 days
Jun 9, 8:52 PM CDTRiver Flood WatchDVNCedar, Johnson, Linn8 days
Jun 9, 8:52 PM CDTRiver Flood WatchDVNCedar, Louisa, Muscatine49 hr
Jun 9, 8:58 PM CDTTornado WarningDVNBenton, Iowa32 min
Jun 9, 9:10 PM CDTSevere Thunderstorm WarningDVNBenton, Buchanan50 min
Jun 9, 9:17 PM CDTFlash Flood WarningDVNBuchanan6 hr
Jun 9, 9:20 PM CDTSevere Thunderstorm WarningDVNBenton, Linn70 min
Jun 9, 9:44 PM CDTSevere Thunderstorm WarningDVNIowa46 min
Jun 9, 9:45 PM CDTSevere Thunderstorm WarningDVNBenton, Buchanan, Delaware, Jones, Linn60 min
Jun 9, 10:28 PM CDTTornado WarningDVNBenton, Iowa19 min
Jun 9, 10:36 PM CDTSevere Thunderstorm WarningDVNDelaware, Dubuque54 min
Jun 9, 10:42 PM CDTSevere Thunderstorm WarningDVNBenton, Jones, Linn48 min
Jun 9, 10:56 PM CDTSevere Thunderstorm WarningDVNIowa, Keokuk, Washington49 min
Jun 9, 11:16 PM CDTSevere Thunderstorm WarningDVNCedar, Clinton, Jones44 min
Jun 9, 11:34 PM CDTSevere Thunderstorm WarningDVNCedar, Clinton, Scott41 min
Jun 10, 12:17 AM CDTSevere Thunderstorm WarningDVNClinton43 min
Jun 10, 12:25 AM CDTRiver Flood WarningDVNDelaware, Jones59 hr
Jun 10, 9:55 AM CDTSpecial Weather StatementDVNCedar, Johnson, Muscatine50 min
Jun 10, 10:39 AM CDTSpecial Weather StatementDVNLouisa, Muscatine, Scott51 min

Nearby

Flash Flood Warnings in Iowa, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.